Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Aberdeen, SD

June 12, 2016Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2016, 3:09 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 3:09 PM CDT (20:09 UTC)
Expired
Jun 12, 2016, 3:46 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 163 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:10 PM CDTTSTM WND GST 662 Wsw Graceville, MN.
Jun 12, 3:15 PM CDTTSTM WND DMG2 E Graceville, MNGRAIN BIN DAMAGE AT WHEATON DUMONT CO-OP ELEVATOR. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS53 KABR 122009
SVRABR
MNC011-155-122100-
/O.NEW.KABR.SV.W.0048.160612T2009Z-160612T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRACEVILLE...
  OR 15 MILES SOUTH OF WHEATON...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSON AROUND 315 PM CDT. 
  DUMONT AND TRINITY LUTHERAN COUNTRY CHURCH AROUND 320 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4540 9640 4559 9661 4589 9629 4587 9625
      4559 9625 4558 9624 4545 9624
TIME...MOT...LOC 2008Z 224DEG 29KT 4559 9643 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
3 follow-up statements
724 
WWUS53 KABR 122026
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT SUN JUN 12 2016

MNC011-155-122100-
/O.CON.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
TRAVERSE MN-BIG STONE MN-
326 PM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN TRAVERSE AND NORTHEASTERN BIG STONE COUNTIES...

AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRINITY
LUTHERAN COUNTRY CHURCH...OR 12 MILES SOUTHEAST OF WHEATON...MOVING
NORTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN TRAVERSE AND NORTHEASTERN BIG STONE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4545 9629 4567 9652 4589 9629 4587 9625
      4559 9625 4558 9624 4545 9624
TIME...MOT...LOC 2026Z 224DEG 29KT 4570 9628 

HAIL...1.50IN
WIND...60MPH
 
$$

WISE
856 
WWUS53 KABR 122033
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT SUN JUN 12 2016

MNC011-122043-
/O.CAN.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
BIG STONE MN-
333 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BIG STONE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4560 9636 4569 9647 4589 9629 4587 9625
      4561 9625 4560 9630
TIME...MOT...LOC 2033Z 224DEG 29KT 4574 9623 

$$

MNC155-122100-
/O.CON.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
TRAVERSE MN-
333 PM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN TRAVERSE COUNTY...

AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERMAN...OR 13
MILES EAST OF WHEATON...MOVING NORTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DUMONT AND TRINITY LUTHERAN COUNTRY CHURCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4560 9636 4569 9647 4589 9629 4587 9625
      4561 9625 4560 9630
TIME...MOT...LOC 2033Z 224DEG 29KT 4574 9623 

HAIL...1.50IN
WIND...60MPH
 
$$

WISE
640 
WWUS53 KABR 122046
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUN 12 2016

MNC155-122056-
/O.CAN.KABR.SV.W.0048.000000T0000Z-160612T2100Z/
TRAVERSE MN-
346 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4560 9636 4569 9647 4589 9629 4587 9625
      4561 9625 4560 9630
TIME...MOT...LOC 2042Z 224DEG 29KT 4582 9612 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:33 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 12:33 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1233 PM CDT SUN JUN 12 2016

.UPDATE...
Issued at 1029 AM CDT SUN JUN 12 2016

Continue to update fcst with latest thinking/timing. Currently,
heavy rain looks to be the main threat. On a positive note, the
storms moving around 28kts, limiting training. Timing of the best
chance of stronger to severe thunderstorms looks to be after 18Z
over the east half of the cwa, with the best chance of any
tornadic activity still mainly over the far northeast portion of
the cwa and north.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 423 AM CDT SUN JUN 12 2016

The threat for severe storms this afternoon through this evening
will be the main forecast concern.

An area of low pressure currently over northwest SD will lift
northward and track across North Dakota today. A trailing cold front
will slide across this CWA today and will become the focal point
for convection. The front will produce isolated to scattered
thunderstorms for the western half of the CWA before 18Z.
After 18Z...the front should begin interacting with a
warm...unstable environment in the eastern CWA where ML cape
values of 1500 to 2000 J/KG are likely. The instability along
with mid level height falls and 20 to 30 knots of 0-6 km bulk
shear will produce an increase in storm coverage and intensity.
With SPC highlighting our eastern CWA with a slight risk...have
decided to introduce severe wording into the forecast. Believe
hail and damaging winds will be the main threat this afternoon. A
tornado threat is possible in far NE SD or near the triple point
and along the warm front extending into MN. With fairly high
PWATS...torrential rainfall will be possible with some
thunderstorms. Thankfully storms will be fairly progressive and
flash flooding is not expected.

Convection should exit the CWA by 3Z Monday with dry conditions
likely until Monday night. Another area of low pressure and upper
level trough will bring showers and thunderstorms back into the
region Monday night through Tuesday. Severe storms are not expected
with this system.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 423 AM CDT SUN JUN 12 2016

When the period opens, a low pressure system is departing South
Dakota for Minnesota, taking with it most of the precipitation
potential. Both at the surface and aloft, much of late Tuesday night
through Thursday is influenced by high pressure. So, after the
precipitation chances finish up Tuesday night, Wednesday through
Thursday is dry and low level thermal progs support temperatures
running generally around to perhaps a few degrees above normal.
During the upcoming weekend there could be a couple of chances for
precipitation. Not dealing with the strongest/warmest of upper level
ridges this next weekend. And as shortwaves work into the middle of
the country and suppress the upper ridge, there are a couple of /in
particular/ night-time periods with the potential for a stalled out
or nearly stationary frontal boundary to be in play and perhaps even
some low level jet activity to aide/focus forcing for ascent.
Subject to change of course, but presently the GFS/ECMWF
deterministic solutions seem to agree on Friday evening/night as
well as late Saturday night and then again monday night as being
timeframes when precipitation could be possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1226 PM CDT SUN JUN 12 2016

Mainly expecting VFR ceilings and vis to continue. The main fly in
the ointment will be the initial thunderstorms just w-sw of ABR.
An additional round of convection is expected to redevelop after
20Z e of MBG and PIR, and possibly even e of ABR. VCTS included
at aty from 23Z Sunday to 00Z Monday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...KF
SHORT TERM...SD
LONG TERM...Dorn
AVIATION...KF
Hazardous weather outlook, Jun 12, 1:52 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT SUN JUN 12 2016

MNZ039-046-SDZ006>008-011-018>023-131200-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
152 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ALONG A COLD FRONT.
SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER TO THE ABERDEEN NATIONAL
WEATHER SERVICE OFFICE BY PHONE...OR VIA OUR WEBSITE...FACEBOOK
OR TWITTER.

SDZ003>005-009-010-015>017-033>037-045-048-051-131200-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
152 PM CDT SUN JUN 12 2016 /1252 PM MDT SUN JUN 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jun 12, 11:26 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CDT SUN JUN 12 2016

SDZ005-006-121700-
MCPHERSON SD-BROWN SD-
1126 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL NOON CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELM LAKE...OR 14 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORBES AND ELM LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4592 9839 4573 9869 4584 9889 4594 9879
      4594 9844
TIME...MOT...LOC 1626Z 220DEG 26KT 4585 9872

WISE
Special weather statement, Jun 12, 3:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
302 PM CDT SUN JUN 12 2016

MNZ039-046-122045-
TRAVERSE MN-BIG STONE MN-
302 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRAVERSE AND NORTH
CENTRAL BIG STONE COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BARRY...OR 17 MILES SOUTH OF WHEATON...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRACEVILLE AND BARRY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4546 9653 4553 9667 4567 9652 4558 9633
TIME...MOT...LOC 2002Z 225DEG 11KT 4555 9655

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:12 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse48 min
Jun 12, 2:27 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse63 min
Jun 12, 3:02 PM CDTSpecial Weather StatementABRBig Stone43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.